Alert archive / Wyoming / Red Flag Warnings in 2024

Red Flag Warning 18, NWS Cheyenne, WY

July 27, 2024Albany County, Carbon County, Laramie County, Wyoming

NWS Cheyenne, WY issued this red flag warning at Jul 27, 2024, 2:16 PM MDT for Albany County, Carbon County, Laramie County, Wyoming. It took effect at Jul 28, 2024, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2024, 2:16 PM MDT (20:16 UTC)
In effect from
Jul 28, 2024, 12:00 PM MDT
Expired
Jul 28, 2024, 8:00 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Jul 27, 11:59 AM MDT, 2 hours 17 minutes earlier. Its key messages:

  • Numerous showers and thunderstorms are expected across the region from late this morning through late tonight. A few storms may produce gusty winds and small hail, as well as locally heavy rainfall during the afternoon and evening.
  • Drier air aloft will move overhead for Monday through Thursday, limiting shower and thunderstorm chances and producing a warming and drying trend through Tuesday, then slightly cooler temperatures are expected for Wednesday and Thursday as low level winds change direction.
Area forecast discussion, Jul 27, 11:59 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1159 AM MDT Sat Jul 27 2024

.KEY MESSAGES...

- Numerous showers and thunderstorms are expected across the
  region from late this morning through late tonight. A few
  storms may produce gusty winds and small hail, as well as
  locally heavy rainfall during the afternoon and evening.

- Drier air aloft will move overhead for Monday through
  Thursday, limiting shower and thunderstorm chances and
  producing a warming and drying trend through Tuesday, then
  slightly cooler temperatures are expected for Wednesday and
  Thursday as low level winds change direction.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 341 AM MDT Sat Jul 27 2024

The active weather pattern persists today with the potential for
scattered to numerous showers & storms once again across a large
part of southeast Wyoming and western Nebraska. A second push of
monsoonal moisture currently over the Great Basin per morning WV
satellite imagery will lift ENE across the central Rockies today
via an energetic mid-level short wave disturbance. Expect to see
a much earlier start to convection today as thermal profiles are
likely to cool quickly and dynamics should be markedly stronger,
with the CWA in the LFQ of a modest 70-80 knot 250-mb jet. There
will be one more notable difference compared to yesterday w/ the
likelihood of a more unstable boundary layer with CAPEs climbing
to 500-1000 J/kg over a more widespread area, especially w/ east
ward extent along/east of US-85. Shear will be stronger as well,
but still fairly modest and probably too minimal to support more
robust/long lived convection. Nonetheless, stronger storms could
produce small hail and gusty winds, along with heavy rain & some
potential for localized flooding given PWs well over 1 inch. The
expectation is for several waves of showers & storms across much
of the area, though there may a slightly better chance for those
subsequent waves to be more robust as the atmosphere should have
a bit more energy to work with. Convective potential may persist
well into the night as numerous disturbances traverse the larger
scale southwesterly flow pattern through 12z Sunday. An isolated
storm or two will be possible on Sunday, but overall Sunday does
look to be considerably drier. Temperatures look to remain quite
warm through the period.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 341 AM MDT Sat Jul 27 2024

Sunday night/Monday...500 mb heights aloft rise from 5880 to 5920
meters from Sunday to Monday, with even drier air moving overhead as
precipitable water values lower to the 0.2 to 0.5 inch range. With
warm temperatures aloft near 19 Celsius at 700 mb acting as a cap
and producing decent convective inhibition, and limited low and mid
level moisture, no convection is anticipated. Temperatures will be
hot, with readings in the upper 80s west of I-25, and 90s to near
100 degrees to the east.

Tuesday...Dry west southwest flow aloft continues, and with minimal
low and mid level moisture, no showers or thunderstorms are
expected. 700 mb temperatures near 19 Celsius will yield maximum
temperatures from the upper 80s west of I-25, to the mid 90s to near
103 degrees east of I-25.

Wednesday...Ridging aloft maintains itself over Colorado with dry
air remaining across our counties, and with warm temperatures aloft
continuing, no precipitation is expected. Maximum temperatures will
remain hot, though slightly cooler than Tuesday due to low level
winds turning north.

Thursday...August will begin with similar maximum temperatures with
700 mb temperatures nearly the same as Wednesday. Still no
precipitation as the airmass remains relatively dry with warm
temperatures aloft producing enough convective inhibition to limit
precipitation chances.

Friday...Despite ridging and warm temperatures continuing aloft,
with 700 mb temperatures near 18 Celsius, there may be enough of an
increase in mid level moisture to spark isolated late afternoon and
evening showers and thunderstorms south of a Laramie to Chadron
line, though with dry low levels, precipitation will be minimal.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1140 AM MDT Sat Jul 27 2024

Another active day of showers and thunderstorms is anticipated
today. Thunderstorms are already developing in Wyoming and will
expand in coverage and move to the ENE through the afternoon
hours. TEMPO groups attempt to capture the progression of the
first round of storms which may bring gusty/erratic winds, brief
VIS reductions in heavy rainfall, lightning, and possibly small
hail. However, additional rounds will be possible after the
first round through the evening hours. A few showers and
possibly some rumbles of thunder through about 08z. Expect
clearing skies after that.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...CLH
LONG TERM...RUBIN
AVIATION...MN

In the hours before

Special weather statement, Jul 27, 1:15 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
115 PM MDT Sat Jul 27 2024

WYZ117-118-272000-
Central Laramie County WY-South Laramie Range Foothills WY-
115 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LARAMIE COUNTY
THROUGH 200 PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm near
Winchester Hills, or near Cheyenne, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Laramie County Fairgrounds at Archer, Fox Farm-College,
Cheyenne Regional Airport, Winchester Hills, South Greeley Highway,
Ranchettes, Warren AFB, Frontier Park, North Cheyenne, South
Cheyenne, Bison Crossing, Grass Hills, and Cowboy Ranch South.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 14.
 Interstate 80 in Wyoming between mile markers 356 and 378.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4107 10498 4134 10467 4107 10443 4099 10475
      4100 10492
TIME...MOT...LOC 1914Z 235DEG 23KT 4108 10487

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Natoli
Special weather statement, Jul 27, 2:03 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
203 PM MDT Sat Jul 27 2024

NEZ020-054-WYZ119-272045-
Kimball NE-Banner NE-East Laramie County WY-
203 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER AND EAST CENTRAL LARAMIE COUNTIES THROUGH 245 PM
MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Pine Bluffs, or 25 miles west of Kimball, moving
east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Kimball, southwestern Banner and east central Laramie Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4124 10421 4135 10421 4143 10391 4120 10390
TIME...MOT...LOC 2003Z 269DEG 14KT 4129 10414

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Natoli

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:15 PM MDTSpecial Weather StatementCYSLaramie45 min
Jul 27, 2:16 PM MDTFire Weather WatchCYSAlbany, Converse, Laramie, Platte13 hr
Jul 27, 3:00 PM MDTSpecial Weather StatementCYS45 min
Jul 27, 3:26 PM MDTSpecial Weather StatementCYSCarbon64 min
Jul 27, 3:52 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon53 min
Jul 27, 4:01 PM MDTSpecial Weather StatementCYSAlbany44 min
Jul 27, 4:18 PM MDTSpecial Weather StatementCYSAlbany27 min
Jul 27, 4:34 PM MDTSpecial Weather StatementCYSLaramie41 min
Jul 27, 4:43 PM MDTSpecial Weather StatementCYSPlatte47 min
Jul 27, 5:05 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte30 min
Jul 27, 5:07 PM MDTSpecial Weather StatementCYSLaramie53 min
Jul 27, 5:18 PM MDTSpecial Weather StatementCYSPlatte57 min
Jul 27, 5:23 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Goshen, Niobrara, Platte52 min
Jul 27, 5:33 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte42 min
Jul 27, 5:47 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara, Platte43 min
Jul 27, 5:58 PM MDTSevere Thunderstorm WarningCYSConverse, Goshen, Niobrara, Platte47 min
Jul 26, 6:17 PM MDTSpecial Weather StatementCYSDawes28 min
Jul 27, 2:03 PM MDTSpecial Weather StatementCYSKimball42 min
Jul 27, 2:47 PM MDTSpecial Weather StatementCYSBanner43 min
Jul 27, 3:33 PM MDTSpecial Weather StatementCYSMorrill42 min
Jul 27, 3:57 PM MDTSpecial Weather StatementCYSKimball48 min
Jul 27, 4:10 PM MDTSevere Thunderstorm WarningCYSMorrill, Scotts Bluff12 min
Jul 27, 4:40 PM MDTSpecial Weather StatementCYSMorrill50 min
Jul 27, 4:47 PM MDTSevere Thunderstorm WarningCYSMorrill28 min
Jul 27, 5:01 PM MDTSpecial Weather StatementCYSCheyenne59 min
Jul 27, 5:26 PM MDTSevere Thunderstorm WarningCYSCheyenne64 min
Jul 27, 5:55 PM MDTFlash Flood WarningCYSCheyenne3 hr

Nearby

Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.